Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS San Angelo, TX

February 20, 1997Schleicher County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Feb 20, 1997, 12:10 AM CST for Schleicher County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 1997, 12:10 AM CST (06:10 UTC)
Expired
Feb 20, 1997, 12:55 AM CST
In force
45 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Schleicher County, TX

The radar

The San Angelo radar (KSJT), 53 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 12:15 AM CSTThunderstorm WindEldorado, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 200612 RRA
SVRSJT
TXC413-200655-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1210 AM CST THU FEB 20 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1255 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...WESTERN AND CENTRAL SCHLEICHER COUNTY
 
AT 1206 AM CST...A SEVERE THUNDERSTORM WAS INDICATED BY SAN ANGELO
DOPPLER RADAR 7 MILES SOUTHWEST OF ELDORADO MOVING NORTH NORTHEAST
AT 35 MPH.

THIS STORM WILL AFFECT PEOPLE TRAVELLING ALONG HIGHWAY 190 WEST OF
ELDORADO AND SHOULD MOVE INTO THE CITY OF ELDORADO BY 1220 AM. HAIL
UP TO AN INCH IN DIAMETER AND WIND GUSTS UP TO 65 MPH CAN BE
EXPECTED WITH THIS STORM. THIS STORM WILL ALSO PRODUCE BETWEEN 1 AND
2 INCHES OF RAIN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 8:51 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 19, 8:51 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
851 PM CST WED FEB 19 1997

DOPPLERS INDICATE A LARGE AREA OF PRECIPITATION OVER WEST TEXAS IS
GRADUALLY SPREADING EAST INTO THE COUNTY WARNING AREA WHILE PATCHY
LIGHT RAIN OVER THE EASTERN HALF OF THE COUNTY WARNING AREA IS ALSO
INCREASING. UPPER AIR ANALYSIS SHOWS THE FORECAST AREA TO BE IN THE
FAVORABLE LEFT FRONT QUAD OF THE 300 MB JET STREAK.

SOME OF THE STORMS ARE BECOMING STRONG OVER VAL VERDE COUNTY AND ARE
MAKING THE NEW SEVERE HAIL ALGORITHM GO TO WORK. THE PRECIPITATION
ALGORITHM IS ALREADY INDICATING 1 HR PRECIP TOTALS IN EXCESS OF AN
INCH IN LOCAL AREAS TO THE SOUTH AND WEST. SINCE THIS AREA IS LIKELY
TO ENGULF ALL OF THE FORECAST AREA TONIGHT AND SHOULD CONTINUE
THROUGH TOMORROW...AND ALSO SINCE FLASH FLOOD GUIDANCE SHOWS 3 HR
VALUES AT OR BELOW 2 INCHES IN MOST AREAS...WOULD LIKE TO SEE A FLASH
FLOOD WATCH ISSUED AREA WIDE TONIGHT THROUGH TOMORROW. AM ALSO IN
FAVOR OF MENTION OF SEVERE AS MAF UNMODIFIED CAPE WAS OVER 1200 J/KG
AND LI WAS -6 AT 00Z.

OAKS

In the hours before

Special weather statement, Feb 19, 8:46 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
846 PM CST WED FEB 19 1997

EXCESSIVE RAINFALL AMOUNTS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS
TONIGHT AND THURSDAY.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHWEST MEXICO WILL
EJECT A SERIES OF UPPER LEVEL DISTURBANCES THAT WILL MOVE ACROSS
WEST CENTRAL TEXAS TONIGHT AND THURSDAY. THIS WILL COMBINE WITH
ABUNDANT LOW LEVEL MOISTURE FROM THE GULF OF MEXICO AND A STATIONARY
FRONTAL BOUNDRY THAT EXTENDS FROM THE UPPER RED RIVER VALLEY INTO
THE BIG BEND TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS TONIGHT AND THURSDAY.

RAINFALL AMOUNTS ACROSS THE AREA WILL BE GENERALLY IN THE 1 TO 3
INCH RANGE WITH HEAVIER AMOUNTS POSSIBLE IN ISOLATED LOCATIONS.

SOIL MOISTURE CONDITIONS ACROSS WEST CENTRAL TEXAS ARE HIGH FROM
RAINS AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN SIGNIFICANT
RUNOFF POTENTIAL.

THIS HEAVY RAINFALL POTENTIAL WILL AFFECT ALL OF WEST CENTRAL TEXAS
FROM THE BIG COUNTRY SOUTH TO THE NORTHERN EDWARDS PLATEAU AND EAST
TO THE HEARTLAND.  PERSONS LIVING ALONG CREEKS AND STREAMS SHOULD
CHECK PREPAREDNESS REQUIREMENTS AND BE PREPARED TO MOVE TO HIGHER
GROUND IF RAPID RISES IN STREAM FLOW ARE OBSERVED OR IF HEAVY RAIN
PERSISTS IN YOUR AREA. MOTORISTS MIGHT WANT TO PLAN TRAVEL TO AVOID
KNOWN FLOOD PRONE AREAS TONIGHT AND THURSDAY.

STAY TUNED TO LOCAL RADIO OR TELEVISION OR LISTEN TO NOAA WEATHER
RADIO FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Feb 19, 8:47 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
846 PM CST WED FEB 19 1997

EXCESSIVE RAINFALL AMOUNTS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS
TONIGHT AND THURSDAY.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHWEST MEXICO WILL
EJECT A SERIES OF UPPER LEVEL DISTURBANCES THAT WILL MOVE ACROSS
WEST CENTRAL TEXAS TONIGHT AND THURSDAY. THIS WILL COMBINE WITH
ABUNDANT LOW LEVEL MOISTURE FROM THE GULF OF MEXICO AND A STATIONARY
FRONTAL BOUNDRY THAT EXTENDS FROM THE UPPER RED RIVER VALLEY INTO
THE BIG BEND TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS TONIGHT AND THURSDAY.

RAINFALL AMOUNTS ACROSS THE AREA WILL BE GENERALLY IN THE 1 TO 3
INCH RANGE WITH HEAVIER AMOUNTS POSSIBLE IN ISOLATED LOCATIONS.

SOIL MOISTURE CONDITIONS ACROSS WEST CENTRAL TEXAS ARE HIGH FROM
RAINS AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN SIGNIFICANT
RUNOFF POTENTIAL.

THIS HEAVY RAINFALL POTENTIAL WILL AFFECT ALL OF WEST CENTRAL TEXAS
FROM THE BIG COUNTRY SOUTH TO THE NORTHERN EDWARDS PLATEAU AND EAST
TO THE HEARTLAND.  PERSONS LIVING ALONG CREEKS AND STREAMS SHOULD
CHECK PREPAREDNESS REQUIREMENTS AND BE PREPARED TO MOVE TO HIGHER
GROUND IF RAPID RISES IN STREAM FLOW ARE OBSERVED OR IF HEAVY RAIN
PERSISTS IN YOUR AREA. MOTORISTS MIGHT WANT TO PLAN TRAVEL TO AVOID
KNOWN FLOOD PRONE AREAS TONIGHT AND THURSDAY.

STAY TUNED TO LOCAL RADIO OR TELEVISION OR LISTEN TO NOAA WEATHER
RADIO FOR THE LATEST WEATHER INFORMATION.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 10:28 PM CSTSevere Thunderstorm WarningSJTCrockett62 min
Feb 20, 1:52 AM CSTFlash Flood WarningSJTTom Green2 hr
Feb 20, 3:42 AM CSTSevere Thunderstorm WarningSJTTom Green33 min
Feb 20, 4:04 AM CSTSevere Thunderstorm WarningSJTCoke26 min
Feb 20, 9:05 AM CSTFlash Flood WarningSJTSan Saba3 hr
Feb 20, 9:15 AM CSTFlash Flood WarningSJTMason3 hr
Feb 20, 9:53 AM CSTFlash Flood WarningSJTCallahan3 hr
Feb 20, 12:03 PM CSTFlash Flood WarningSJTSan Saba4 hr
Feb 20, 1:15 PM CSTSevere Thunderstorm WarningSJTConcho60 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.